Advertisement

Annals of Combinatorics

, Volume 23, Issue 3–4, pp 613–657 | Cite as

Finding Modular Functions for Ramanujan-Type Identities

  • William Y. C. ChenEmail author
  • Julia Q. D. Du
  • Jack C. D. Zhao
Article

Abstract

This paper is concerned with a class of partition functions a(n) introduced by Radu and defined in terms of eta-quotients. By utilizing the transformation laws of Newman, Schoeneberg and Robins, and Radu’s algorithms, we present an algorithm to find Ramanujan-type identities for \(a(mn+t)\). While this algorithm is not guaranteed to succeed, it applies to many cases. For example, we deduce a witness identity for \(p(11n+6)\) with integer coefficients. Our algorithm also leads to Ramanujan-type identities for the overpartition functions \(\overline{p}(5n+2)\) and \(\overline{p}(5n+3)\) and Andrews–Paule’s broken 2-diamond partition functions \(\triangle _{2}(25n+14)\) and \(\triangle _{2}(25n+24)\). It can also be extended to derive Ramanujan-type identities on a more general class of partition functions. For example, it yields the Ramanujan-type identities on Andrews’ singular overpartition functions \(\overline{Q}_{3,1}(9n+3)\) and \( \overline{Q}_{3,1}(9n+6)\) due to Shen, the 2-dissection formulas of Ramanujan, and the 8-dissection formulas due to Hirschhorn.

Keywords

Ramanujan-type identities Modular functions Generalized eta-functions Partition functions 

Mathematics Subject Classification

05A15 11P83 11P84 05A17 

Notes

Acknowledgements

We are grateful to Peter Paule for his inspiring lectures and for stimulating discussions. We would also like to thank the referees for their valuable comments and suggestions.

References

  1. 1.
    4ti2 team: 4ti2 – A software package for algebraic, geometric and combinatorial problems on linear spaces software. Available at https://4ti2.github.io
  2. 2.
    Andrews, G.E.: Ramunujan’s “lost” notebook III. The Rogers–Ramanujan continued fraction. Adv. Math. 41, 186–208 (1981)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Andrews, G.E.: Singular overpartitions. Int. J. Number Theory 11(5), 1523–1533 (2015)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Andrews, G.E., Paule, P.: MacMahon’s partition analysis XI: Broken diamonds and modular forms. Acta Arith. 126(3), 281–294 (2007)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Atkin, A.O.L., Swinnerton-Dyer, P.: Some properties of partitions. Proc. London Math. Soc. (3) 4, 84–106 (1954)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Berndt, B.C.: Number Theory in the Spirit of Ramanujan. Student Mathematical Library, 34. Amer. Math. Soc., Providence, RI (2006)Google Scholar
  7. 7.
    Bilgici, G., Ekin, A.B.: Some congruences for modulus 13 related to partition generating function. Ramanujan J. 33(2), 197–218 (2014)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Bilgici, G., Ekin, A.B.: \(11\)-Dissection and modulo \(11\) congruences properties for partition generating function. Int. J. Contemp. Math. Sci. 9(1-4), 1–10 (2014)MathSciNetGoogle Scholar
  9. 9.
    Chan, S.H.: Some congruences for Andrews–Paule’s broken 2-diamond partitions. Discrete Math. 308(23), 5735–5741 (2008)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Cho, B., Koo, J.K., Park, Y.K.: Arithmetic of the Ramanujan–Göllnitz–Gordon continued fraction. J. Number Theory 129(4), 922–947 (2009)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Corteel, S., Lovejoy, J.: Overpartitions. Trans. Amer. Math. Soc. 356(4), 1623–1635 (2004)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Diamond, F., Shurman, J.: A First Course in Modular Forms. Graduate Texts in Mathematics, 228. Springer, New York (2005)Google Scholar
  13. 13.
    Eichhorn, D.A.: Some results on the congruential and gap-theoretic study of partition functions. Ph.D. Thesis. University of Illinois at Urbana-Champaign (1999)Google Scholar
  14. 14.
    Eichhorn, D.A., Ono, K.: Congruences for partition functions. In: Berndt, B.C., Diamond, H.G., Hildebrand, A.J. (eds.) Analytic Number Theory, Vol. 1 (Allerton Park, IL, 1995), pp. 309–321. Progr. Math., 138, Birkhäuser Boston, Boston, MA (1996)Google Scholar
  15. 15.
    Eichhorn, D.A., Sellers, J.A.: Computational proofs of congruences for 2-colored Frobenius partitions. Int. J. Math. Math. Sci. 29(6), 333–340 (2002)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Gasper, G., Rahman, M.: Basic Hypergeometric Series. Second Edition. Encyclopedia of Mathematics and its Applications, 96. Cambridge University Press, Cambridge (2004)Google Scholar
  17. 17.
    Gordon, B.: Some continued fractions of the Rogers–Ramanujan type. Duke Math. J. 32, 741–748 (1965)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Hardy, G.H.: Note on Ramanujan’s arithmetic function \(\tau (n)\). Proc. Cambridge Philos. Soc. 23, 675–680 (1927)zbMATHGoogle Scholar
  19. 19.
    Hardy, G.H.: A further note on Ramanujan’s arithmetic function \(\tau (n)\). Proc. Cambridge Philos. Soc. 34, 309–315 (1938)zbMATHGoogle Scholar
  20. 20.
    Hemmecke, R.: Dancing samba with Ramanujan partition congruences. J. Symbolic Comput. 84, 14–24 (2018)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Hirschhorn, M.D.: On the expansion of Ramanujan’s continued fraction. Ramanujan J. 2(4), 521–527 (1998)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Hirschhorn, M.D.: On the expansion of a continued fraction of Gordon. Ramanujan J. 5(4), 369–375 (2001)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Hirschhorn, M.D., Roselin: On the 2-, 3-, 4- and 6-dissections of Ramanujan’s cubic continued fraction and its reciprocal. In: Baruah, N.D., Berndt, B.C., Cooper, S., Huber, T., Schlosser, M.J. (eds.) Ramanujan Rediscovered, pp. 125–138. Ramanujan Math. Soc. Lect. Notes Ser., 14, Ramanujan Math. Soc., Mysore (2010)Google Scholar
  24. 24.
    Hirschhorn, M.D., Sellers, J.A.: Arithmetic relations for overpartitions. J. Combin. Math. Combin. Comput. 53, 65–73 (2005)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Knopp, M.: Modular Functions in Analytic Number Theory. Second Edition. Amer. Math. Soc., Chelsea Publishing (1993)Google Scholar
  26. 26.
    Kolberg, O.: Some identities involving the partition function. Math. Scand. 5, 77–92 (1957)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Lewis, R., Liu, Z.-G.: A conjecture of Hirschhorn on the 4-dissection of Ramanujan’s continued fraction. Ramanujan J. 4(4), 347–352 (2000)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Newman, M.: Construction and application of a class of modular functions. Proc. London. Math. Soc. (3) 7, 334–350 (1957)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Newman, M.: Construction and application of a class of modular functions II. Proc. Lond. Math. Soc. (3) 9, 373–387 (1959)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Paule, P., Radu, C.-S.: A unified algorithmic framework for Ramanujan’s congruences modulo powers of 5, 7, and 11. Preprint (2018)Google Scholar
  31. 31.
    Paule, P., Radu, C.-S.: A new witness identity for \(11|p(11n + 6)\). In: Andrews, G.E., Garvan, F. (eds.) Analytic Number Theory, Modular Forms and \(q\)-Hypergeometric Series, Springer Proc. Math. Stat., 221, pp. 625–639. Springer, Cham (2017)Google Scholar
  32. 32.
    Paule, P., Radu, S.: Partition analysis, modular functions, and computer algebra. In: Beveridge, A., Griggs, J.R., Hogben, L., Musiker, G., Tetali, P. (eds.) Recent Trends in Combinatorics, IMA Vol. Math. Appl., 159, pp. 511–543. Springer, Cham (2016)Google Scholar
  33. 33.
    Rademacher, H.: The Ramanujan identities under modular substitutions. Trans. Amer. Math. Soc. 51, 609–636 (1942)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Rademacher, H.: Topics in Analytic Number Theory. Die Grundlehren der mathematischen Wissenschaften, Band 169. Springer-Verlag, New York-Heidelberg (1973)Google Scholar
  35. 35.
    Radu, C.-S.: An algorithmic approach to Ramanujan–Kolberg identities. J. Symbolic Comput. 68(1), 225–253 (2015)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Radu, S.: An algorithmic approach to Ramanujan’s congruences and related problems. Ph.D. Thesis. Research Institute for Symbolic Computation Johannes Kepler University, Linz (2009)Google Scholar
  37. 37.
    Radu, S.: An algorithmic approach to Ramanujan’s congruences. Ramanujan J. 20(2), 215–251 (2009)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Ramanujan, S.: Some properties of \(p(n)\), the number of partitions of \(n\). Proc. Cambridge Philos. Soc. 19, 207–210 (1919)zbMATHGoogle Scholar
  39. 39.
    Ramanujan, S.: On certain arithmetical functions. Trans. Cambridge Philos. Soc. 22, 159–184 (1916)Google Scholar
  40. 40.
    Ramanujan, S.: The Lost Notebook and Other Unpublished Papers. Narosa Publishing House, New Delhi (1988)zbMATHGoogle Scholar
  41. 41.
    Robins, S.: Generalized Dedekind \(\eta \)-products. In: Andrews, G.E., Bressoud, D.M., Parson, L.A. (eds.) The Rademacher Legacy to Mathematics (University Park, PA, 1992), Contemp. Math., 166, pp. 119–128. Amer. Math. Soc., Providence, RI (1994)Google Scholar
  42. 42.
    Rogers, L.J.: Second memoir on the expansion of certain infinite products. Proc. London Math. Soc. 25, 318–343 (1894)MathSciNetGoogle Scholar
  43. 43.
    Schoeneberg, B.: Elliptic Modular Functions: An Introduction. Die Grundlehren der mathematischen Wissenschaften, Band 203. Springer-Verlag, New York-Heidelberg (1974)Google Scholar
  44. 44.
    Schrijver, A.: Theory of Linear and Integer Programming. Wiley-Interscience Series in Discrete Mathematics. John Wiley & Sons, Ltd., Chichester (1986)zbMATHGoogle Scholar
  45. 45.
    Shen, E.Y.Y.: Arithmetic properties of \(l\)-regular overpartitions. Int. J. Number Theory 12(3), 841–852 (2016)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Smoot, N.A.: An implementation of Radu’s Ramanujan–Kolberg algorithm. RISC Technical Report (2019)Google Scholar
  47. 47.
    Srivastava, B.: On 2-dissection and 4-dissection of Ramanujan’s cubic continued fraction and identities. Tamsui Oxf. J. Math. Sci. 23(3), 305–315 (2007)MathSciNetzbMATHGoogle Scholar
  48. 48.
    Stein, W.: Modular Forms, A Computational Approach. Graduate Studies in Mathematics, 79. Amer. Math. Soc., Providence, RI (2007)Google Scholar
  49. 49.
    Xia, E.X.W., Yao, X.M.: The 8-dissection of the Ramanujan–Göllnitz–Gordon continued fraction by an iterative method. Int. J. Number Theory 7(6), 1589–1593 (2011)MathSciNetzbMATHGoogle Scholar
  50. 50.
    Zuckerman, H.S.: Identities analogous to Ramanujan’s identities involving the partition function. Duke Math. J. 5(1), 88–110 (1939)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • William Y. C. Chen
    • 1
    Email author
  • Julia Q. D. Du
    • 1
  • Jack C. D. Zhao
    • 2
  1. 1.Center for Applied MathematicsTianjin UniversityTianjinPeople’s Republic of China
  2. 2.Center for CombinatoricsNankai UniversityTianjinPeople’s Republic of China

Personalised recommendations